North Carolina, 2023Rip Current in North Carolina, July 1, 2023
July 1, 2023 · NWS ILM · 1 event in 1 county or zone
Strong rip currents led to multiple rescues and one drowning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents led to multiple rescues and one drowning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 1, 5:36 AM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 1, 5:36 AM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
636 AM EDT Sat Jul 1 2023
.SYNOPSIS...
Bermuda high pressure will import heat and humidity into the
Carolinas, the heat slowly building over the weekend and peaking
on Monday. A front will stall north of the area around the
middle of next week. Only isolated convection possible each day
this weekend becoming scattered in coverage by midweek next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Typical summer-time conditions remain in place with sfc high
pressure well offshore and upper-level ridging over the SE states
allowing for another hot day. Expect high temps in the low/mid 90s,
but with dewpoints only in the low 70s not expecting heat indices to
reach advisory criteria (105 degrees). Another sea breeze this aftn,
but with a subsidence inversion aloft, meager moisture profiles, and
the last several HRRR runs staying dry, decided to keep chances of
rain out of the forecast during the daytime period. Maintained a
slight chance of tstms inland this evening however, as another MCS
is progged to approach from the NW. The MCS should be decaying as it
approaches from the NW similar to what we saw a few hours ago hence
the low PoPs, but can't rule out some strong wind gusts over NW
areas before the convection ends - SPC highlights that area in a
Marginal Risk for severe wx (threat level 1 out of 5).
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Ridging will continue through the short term leading to temperatures
in the mid to upper 90s, especially inland. At the same time,
moisture will remain firmly established over the area with dewpoints
in the 70s. The area of heat indices near 105 degrees looks to have
expanded for Sunday with heat advisory conditions possible in all
counties outside of coastal counties. Storm activity should be
isolated and more inland as storms could migrate from the west. At
the coast, due to persistent mid-level dryness, conditions should
remain dry if a bit breezy as an afternoon sea breeze pushes through
later in the day.
Temps continue to increase into Monday with heat indices reaching
possibly excessive heat warning criteria (110 degrees). Heat
advisory conditions could reach the coast with heat warning
conditions inland. Mid-level moisture looks to recover some with
PWATs near 2" with surface CAPE near 1500-2000 J/kg. This should
result in an increase in storm coverage with bouts of heavy rainfall
possible.
Lows in the low to mid 70s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Hot and wet conditions expected to continue through the long term
period with a cold front approaching the area through midweek. The
front looks to diffuse before it moves through the area, with a weak
boundary possibly stalling to our north. Temperatures should
decrease slowly but paired with persistently high dewpoints, heat
advisory criteria could linger through Thursday. Decent day to day
instability paired with rounds of scattered PVA aloft will lead to
showers and storms being possible day to day. PWATs remain +2" so
decent local rainfall could be expected with these storms.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Mainly VFR through the 12Z TAF period. Exception will be a low
chance of patchy fog at terminals over the next hour or two.
Mainly mid/high clouds today with another sea breeze, along with
isolated late day/evening shras/tstms over inland areas. Will
also see diurnally-driven cu but growth somewhat shunted due to
a subsidence inversion aloft.
Extended Outlook...VFR should prevail through early next week
outside of daily early morning fog and diurnally-driven
showers/storms, especially Tue and Wed.
&&
.MARINE...
Through Tonight...Sub-SCA conditions continue this period with
sfc high pressure centered well offshore and another sea breeze
expected today with dry wx over the waters. SE/S wind up to ~10
kt with seas steady at 2-3 ft, mainly driven by an ESE 9 sec
swell component.
Sunday through Wednesday...Benign marine conditions expected
through the end of the period. Predominantly S/SW winds persist
with speeds 15-20 kts through Monday before decreasing to 10-15
kt. Significant seas will be 2-3 feet with some 4 footers
possible late Sunday into Monday. Swells will be 2 ft ESE at 8-9
seconds with a SW wind wave.
&&
.TIDES/COASTAL FLOODING...
Higher than normal astronomical tides coinciding with the full
moon will bring daily coastal flooding concerns with the
afternoon and early evening high tides today through much of
next week. Higher confidence in minor coastal flooding exists
for the banks along the lower Cape Fear River from Wilmington
south. Minor flooding is possible for area beaches beginning
late this weekend and through much of next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...MAS
MARINE...MAS/LEW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 1, 2:26 AM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
326 AM EDT Sat Jul 1 2023
NCZ110-SCZ054-056-020730-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
326 AM EDT Sat Jul 1 2023
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat Advisories are possible Sunday through the middle of next week
as heat indices of 105 to 109 degrees could occur.
Enhanced risk of rip currents possible early next week.
Minor coastal flooding is possible during the evening high tide
cycles through mid next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-020730-
Coastal Pender-Coastal New Hanover-
326 AM EDT Sat Jul 1 2023
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat Advisories are possible Sunday through the middle of next week
as heat indices of 105 to 109 degrees could occur.
Enhanced risk of rip currents possible through early next week.
Minor coastal flooding is possible during the evening high tide
cycles through mid next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-020730-
Inland New Hanover-
326 AM EDT Sat Jul 1 2023
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Minor coastal flooding is possible along the lower Cape Fear River
including downtown Wilmington during the evening high tide cycle.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat Advisories are possible Sunday through the middle of next week
as heat indices of 105 to 109 degrees could occur.
Minor coastal flooding is likely along the lower Cape Fear River
including downtown Wilmington during the evening high tide cycles
through mid next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-020730-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
326 AM EDT Sat Jul 1 2023
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat Advisories are likely Sunday through the middle of next week due
to heat indices of 105 to 109 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-020730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
326 AM EDT Sat Jul 1 2023
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal New Hanover
- When
- July 1, 9:00 AM EST to 2:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
A 58 year old male drowned after trying to save children caught in a rip current at Fort Fisher, NC around 2pm. Fort Fisher lifeguards reported over 50 rip current related rescues during the day. Carolina Beach Ocean Rescue reported 61 rip current rescues and 15 rescues were reported at Wrightsville Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 1 to 9, 202313 deaths · 9 events
- Excessive Heat in Arizona, July 1 to 5, 202311 deaths · 24 events
- Excessive Heat in Nevada, July 1 to 3, 20235 deaths · 5 events
- Hail and Damaging Winds in Missouri, July 1, 20233 deaths · $500,000 · 1.5 in hail · 18 events
- Drought in South Dakota, July 1 to 31, 2023$93 million · 22 events
- Damaging Winds and Lightning Strike in Alabama, July 1, 2023$7.9 million · 74 kt wind · 33 events
- Rip Currents in Florida, July 1, 20231 death · 1 injured · 2 events
- Excessive Heat in California, July 1 to 3, 20231 death · 7 events
- Excessive Heat and Damaging Winds in Tennessee, July 1, 2023$596,000 · 61 kt wind · 59 events
- Wildfire in Idaho, July 1 to 31, 2023$9.2 million · 1 event
- Wildfire in Colorado, July 1 to 31, 2023$4.0 million · 1 event
- Drought in Missouri, July 1 to 31, 2023$850,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106092.